To print: Select File and then Print from your browser's menu
Gimmee a QUAN!
October 11, 2011
In my current, sometimes endlessly frustrating realm of blood-glucose wrangling, it may be time to go “on beyond Z.”
For the un-Seuss-ified, the quote is from “On Beyond Zebra,” by Dr. Seuss (naturally), which imagines a world where the existing alphabet isn’t enough: You must go on beyond where it ends to be able to spell the names of some things that you see.
So, on beyond Z!
Take Quandary, for example:
Like QUAN is for Quandary, who lives on a shelf
And that, my friends, is about where I’ve been for the past few days: Living in the hole in the ocean with Quandary, except that my worry was about why I couldn’t get my glucose to come down.
As I said in last week’s blog entry, getting a new continuous glucose monitor (CGM) caused me to track my glucose more closely, and I noticed I needed to tighten up on my control. This I went at by returning to weighing and measuring my food. It didn’t work as well as I believed it should.
Then along came Yom Kippur, during which you fast from sundown one day until sundown the next (more or less). In addition to being a day of prayer and introspection, Yom Kippur is a darned good basal test day.
And I ran high all day.
So I raised my basal rate and kept an eye on the (unsatisfactory) results. Then I raised them again. With unsatisfactory results.
Then I began thinking, “what all can affect your blood glucose?” (OK. Everything. Sometimes in ways you’d never think of.)
Some people have to change their insulin dosages with the seasons. They need more (or less) when the weather shifts from hot to cold and less (or more) when it shifts from cold to hot. That’s never been my experience but, hey, it’s never too late for shift to happen to me, too.
Did I manage to grab a bottle of insulin that was less than optimal? So I opened a new bottle and did a total infusion set change (I rarely change everything at once) using the new insulin. Because your glucose can go up after a set change, many of us leave the old set in for a few hours to allow the insulin in that area to absorb. I do that, too.
And I raised my basal rates. Again.
Hormones. Changing hormones can affect your blood glucose. Are my hormones acting up? Darned if know. It was only visible to me pre-menopause when my numbers dropped during my monthly cycle.
My eyes are itching and watering. Good ol’ allergies. That can cause your glucose to go up. The allergies aren’t terribly bad right now, but maybe a little bit of allergies go a long way when it comes to glucose control.
My left shoulder and right knee are painful; I suppose from using my left arm and right leg to transfer to and from my scooter. Or is it the changing weather? Both of which could result in higher glucose.
Pramlintide acetate (brand name Symlin), an injected drug used with insulin that slows absorption of carbohydrates, didn’t seem to be doing much good.
I was, of course, keeping a close eye on my food intake.
It was, truly, a quandary.
But, just as I decided it was time to send a note to my endocrinologist asking for help…I woke up this morning with a blood glucose of 107 mg/dl instead of the 200s I’d been experiencing. I’d prefer to wake up in the 80s, but low 100s us better than it had been.
No, I don’t know what worked. Maybe it was something simple like the planets realigned themselves or the moon rose in the west.
And I’m not ready to breathe a sigh of relief yet: I need to give it a little bit of time to see if it’s “fixed” or this morning was just a blip.
Yep. Seems to me it would be a good idea to sleep on it.
Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.